Osteoporosis treatment may involve medication along with lifestyle change. A Mayo Clinic specialist answers some of the most common questions about osteoporosis treatment.By Mayo Clinic Staff
If you're undergoing osteoporosis treatment, you're taking a step in the right direction for your bone health. But perhaps you have questions about your therapy.
Is the medication you're taking the best one for you? How long will you have to take it? Why does your doctor recommend a weekly pill when your friend takes a pill only once a month?
Kurt A. Kennel, M.D., a specialist in endocrinology at Mayo Clinic in Rochester, Minnesota, answers common questions about osteoporosis treatment and describes how osteoporosis medications work.
Bisphosphonates are the most common medications prescribed for osteoporosis treatment. These include:
- Alendronate (Fosamax)
- Risedronate (Actonel)
- Ibandronate (Boniva)
- Zoledronic acid (Reclast)
Hormones, such as estrogen, and some hormone-like medications approved for preventing and treating osteoporosis, such as raloxifene (Evista), also play a role in osteoporosis treatment. However, fewer women use estrogen replacement therapy now because it may increase the risk of heart attacks and some types of cancer.
Still, women who have reasons — such as menopausal symptoms — to consider using hormones or who are considering using Evista for breast cancer prevention, can weigh the benefit of improved bone health into their decision.
Denosumab (Prolia) is a newer medication shown to reduce the risk of osteoporotic fracture in women and men. Unrelated to bisphosphonates, denosumab might be used in people who can't take a bisphosphonate, such as some people with reduced kidney function.
Teriparatide (Forteo) is typically reserved for men and postmenopausal women who have very low bone density, who have had fractures or whose osteoporosis is caused by steroid medication. Teriparatide is the only osteoporosis medication that has the potential to rebuild bone and actually reverse osteoporosis, at least somewhat.
With the exception of teriparatide, osteoporosis medications slow bone breakdown. Healthy bones continuously break down and rebuild. As you age and, for women, especially after menopause, bones break down faster. Because bone rebuilding cannot keep pace, bones deteriorate and become weaker.
Osteoporosis medications basically put a brake on the process. These drugs effectively maintain bone density and decrease the risk of breaking a bone as a result of osteoporosis.
Drugs in the bisphosphonate class are more alike than they are different. Some studies show differences in potency or effectiveness at maintaining bone density, but they're all effective drugs. All bisphosphonates have been shown to reduce the chance of a fracture.
The decision to take one drug over another often is based on:
- Adherence to the dosing schedule
Your doctor might recommend a monthly dose of medication if it's going to be better tolerated or better accepted. But if you're likely to forget to take your medicine on a monthly schedule, you might do better taking one once a week.
Drugs such as denosumab and teriparatide can be used by anyone with osteoporosis, but are more likely to be recommended for people with unique circumstances, including severe osteoporosis with very low bone density, multiple fractures, steroid use and young age. These drugs, which are injected, might also be given to people who can't tolerate an oral bisphosphonate.
The main side effects of bisphosphonate pills are stomach upset and heartburn.
To ease these potential side effects, take the medication with a tall glass of water on an empty stomach. Don't lie down or bend over or eat for 30 to 60 minutes to avoid the medicine washing back up into the esophagus. When the recommended wait time is over, eat to neutralize the remaining medication.
Most people who follow these tips don't have these side effects. But it's possible to take the medicine correctly and still have stomach upset or heartburn.
Bisphosphonate pills aren't absorbed well in the stomach, which is why you should take them on an empty stomach and not eat for at least 30 minutes. But bisphosphonates also can cause stomach upset. Some people try to avoid this side affect by:
- Eating too soon after taking the pill
- Taking less than the fully prescribed amount of medication
- Stopping the pills
Two infusion medications — those that are injected directly into your vein — have been approved for osteoporosis treatment:
- Ibandronate (Boniva), infused once every three months
- Zoledronic acid (Reclast), infused once a year
Infused forms of bisphosphonates don't cause stomach upset. And it may be easier for some people to schedule a quarterly or yearly infusion than to remember to take a weekly or monthly pill.
These drugs can cause 24 to 72 hours of mild flu-like symptoms in some people. You can lessen the effect by taking acetaminophen (Tylenol, others) before and after the infusion.
Long-term bisphosphonate therapy has been linked to a rare problem in which the upper thighbone cracks and may break. This injury, known as atypical femoral fracture, can cause pain in the thigh or groin that begins subtly and may gradually worsen. It sometimes develops in both legs at once.
Bisphosphonates can also cause osteonecrosis of the jaw, a rare condition in which a section of jawbone is slow to heal or fails to heal, typically after a tooth is pulled. This occurs more commonly in people with cancer that involves the bone — who take much larger doses of a bisphonate than typically are used for osteoporosis.
Three to five years of treatment with bisphosphonates is safe and effective. The scientific literature is full of good studies of all the bisphosphonate medications that prove their safety and show their effectiveness at preventing fractures of the hip and spine for three to five years.
Beyond five years, there's less certainty because of a lack of long-term studies. However, even if you stop taking the medication, its positive effects can persist. That's because after taking a bisphosphonate for a period of time, the medicine remains in your bone.
Because of this lingering effect, most experts believe it's reasonable for people who are doing well during treatment — those who have not broken any bones and are maintaining bone density — to consider taking a holiday from their bisphosphonate after taking it for five years. But if you're at very high risk of fractures or you have very low hip bone density, taking a break from your osteoporosis medication may not be a good idea.
Osteoporosis medications lower the chance of fracture, but they don't eliminate all risk of breaking a bone. If you have a fracture while on treatment, your doctor will reassess you to check for other problems that may have contributed to the broken bone.
Depending on the outcome of that assessment, you may be a candidate to switch to a more aggressive medication such as teriparatide or denosumab.
Don't rely entirely on medication as the only treatment for your osteoporosis. These practices also are important:
- Exercise. Weight-bearing physical activity and exercises that improve balance and posture can strengthen bones and reduce the chance of a fracture. The more active and fit you are as you age, the less likely you are to fall and break a bone.
- Good nutrition. Eat a healthy diet and make certain that you're getting enough calcium and vitamin D. Being underweight or losing a lot of weight unintentionally is associated with poorer bone health and a higher risk of fracture — even if you're taking a bisphosphonate.
- Quit smoking. Smoking cigarettes speeds up bone loss.
- Limit alcohol. If you choose to drink alcohol, do so in moderation. For healthy adults, that means up to one drink a day for women of all ages and men older than age 65, and up to two drinks a day for men age 65 and younger.
Aug. 12, 2014
- Rosen HN. The use of bisphosphonates in postmenopausal women with osteoporosis. http://www.uptodate.com/home. Accessed June 13, 2014.
- Rosen HN. Denosumab for osteoporosis. . http://www.uptodate.com/home. Accessed June 13, 2014.
- Osteoporosis: Handout on health. National Institute of Arthritis and Musculoskeletal and Skin Diseases. http://www.niams.nih.gov/Health_Info/Bone/Osteoporosis/osteoporosis_hoh.asp#8. Accessed June 13, 2014.
- Osteoporosis. American College of Rheumatology. https://www.rheumatology.org/practice/clinical/patients/diseases_and_conditions/osteoporosis.asp. Accessed June 13, 2014.
- Kennel KA (expert opinion). Mayo Clinic, Rochester, Minn. June 16, 2014.